Alert archive / New York / Flash Flood Warnings in 2009
Flash Flood Warning 21, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 17, 2009, 3:04 PM EDT for Putnam County, Rockland County, Westchester County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2009, 3:04 PM EDT (19:04 UTC)
- Expired
- Jul 17, 2009, 4:00 PM EDT
- In force
- 56 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Putnam County, NY, Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 98 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 171904
FFWOKX
NYC079-087-119-172000-
/O.NEW.KOKX.FF.W.0021.090717T1904Z-090717T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
304 PM EDT FRI JUL 17 2009
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTCHESTER COUNTY IN SOUTHEAST NEW YORK...
ROCKLAND COUNTY IN SOUTHEAST NEW YORK...
PUTNAM COUNTY IN SOUTHEAST NEW YORK...
* UNTIL 400 PM EDT...
* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL RATES UP TO 2 INCHES PER HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 4147 7375 4139 7369 4127 7357 4117 7380
4119 7400 4131 7400 4132 7398 4140 7395
4141 7397
$$
GCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:00 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 17, 2:00 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 200 PM EDT FRI JUL 17 2009 .SYNOPSIS... A STATIONARY FRONT REMAINS OVER THE EASTERN PORTION OF THE TRI STATE AREA TODAY...STRETCHING INTO THE MID ATLANTIC REGION. LOW PRESSURE FORMS ALONG THIS FRONT TO THE SOUTH...AND MOVES NORTH THROUGH THE AREA LATE TONIGHT INTO SATURDAY MORNING. THE FRONT DRIFTS FARTHER OFFSHORE SATURDAY NIGHT...BUT REMAINS RELATIVELY CLOSE TO THE AREA INTO THE EARLY PORTION OF NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... TEMPS WERE LOWERED FOR EASTERN TWO THIRDS OF REGION DUE TO ONSHORE FLOW LIMITING HEATING. DIFFUSE FRONTAL BOUNDARY OVER THE COASTAL PLAIN NORTHWEST OF NEW YORK CITY. LOW PRESSURE FORMS TO THE SOUTHWEST IN RESPONSE TO DIFLUENT UPPER TOUGH. CLOUDS ON THE INCREASE TO A MOSTLY CLOUDY AFTERNOON FROM WEST TO EAST. WHILE THERES PLENTY OF LOW LEVEL MOISTURE WITH DEWS IN THE UPPER 60S, JUST ALOFT IS MUCH DRIER AIR WITH DEWS IN THE 50S. WHERE CONVECTIVE TEMP HAS BEEN REACHED - HIGH DEWS HAVE BEGUN TO MIX OUT. DRY MID LEVELS WOULD NEED TO BE OVERCOME FOR CONVECTION AND THIS WILL TAKE UNTIL SYSTEM OVER MD REACHES REGION. THIS AREA OF PCPN (OVER WESTERN MD) EXPANDS AND REACHES NYC AROUND 21Z. THERES SUFFICIENT INSTABILITY AND PWATS IN PLACE. CURRENTLY -4 C ON THE LIS AND OVER A 1500 J/KG OF SB CAPE OVER NJ. THUS WITH DYNAMICALLY DRIVEN SYSTEM OVER MD MOVING INTO AXIS OF INSTABILITY...FEEL REASONABLY CONFIDENT IN LATE DAY CONVECTION OVER WESTERN SECTIONS. POPS ARE UPPED TO LIKELY TO END THE DAY. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... LOW PRESSURE RIDES NORTH ALONG THE STATIONARY FRONT TONIGHT AND IS PROGGED TO PASS OVER THE EASTERN PORTION OF THE CWA LATE TONIGHT INTO SATURDAY MORNING. MODELS DEPICT THIS LOW CENTER AS THE SOUTHERN PART OF A BROADER DOUBLE-BARREL-LIKE LOW PRESSURE SYSTEM MOVING INTO THE NORTHEAST. GFS...THE FARTHEST EAST WITH THE SOUTHERN LOW CENTER...IS ALSO AN OUTLIER AMONG NAM/ECMWF/CANADIAN RGEM/SREF WITH VERY LITTLE TO ZERO QPF FOR SOME WESTERN ZONES. AT THE SAME TIME HOWEVER...MAV MOS POPS ARE RUNNING GENERALLY 40 TO 50 PERCENT THERE. WILL THEREFORE KEEP WITH THE PREVIOUS FORECAST AND GO WITH LIKELY POPS ACROSS THE BOARD TONIGHT. STRONG THUNDERSTORMS STILL POSSIBLE EARLY ON...BUT MUCAPES AND SHOWALTER INDICES STILL SUFFICIENT FOR A MENTION OF THUNDER DURING THE OVERNIGHT HOURS. RAIN AMOUNTS STILL IN QUESTION DUE TO TRICKY NATURE OF QPF DISTRIBUTION IN LOW PRESSURE SYSTEMS SUCH AS THIS ONE. LOOKS LIKE THE STRONGER ISENTROPIC LIFT AND OMEGA WILL BE GENERALLY TOWARDS THE EAST...WHERE PWATS MAY CLIMB UP TO 2 TO 2 1/4 INCHES. HEAVY DOWNPOURS CERTAINLY POSSIBLE BECAUSE OF THIS...BUT THINKING THAT HYDROLOGIC IMPACTS WOULD BE NO MORE THAN MINOR URBANIZED FLOODING DUE TO THE FORWARD SPEED OF THE LOW CENTER. QPF FORECAST CONFIDENCE IS NOT HIGH...SO WILL HAVE TO LEAVE THE DOOR OPEN FOR THE POTENTIAL OF MORE SIGNIFICANT HYDROLOGIC IMPACTS. LOW LIFTS TO THE NORTHEAST ON SATURDAY WITH SHOWERS TAPERING OFF BY NOON. DRY WEATHER AND PARTLY CLOUDY SKIES FOR THE AFTERNOON. THE REGION WILL REMAIN IN BETWEEN UPPER LEVEL TROUGHING TO THE WEST...AND RIDGING TO THE EAST THROUGH MONDAY. THIS WILL LIKELY HAVE THE FRONTAL BOUNDARY TOO FAR OFFSHORE FOR A THREAT OF SHOWERS THROUGH AT LEAST SUNDAY NIGHT. MODELS INDICATE THAT THE BOUNDARY DRIFTS BACK TOWARDS US ON MONDAY...WITH A WAVE OF LOW PRESSURE FORMING ALONG IT TO OUR SOUTH. WILL GO WITH JUST SLIGHT CHANCE OF SHOWERS FOR NOW ON MONDAY AS THE BETTER CHANCES LOOK TO BE IN THE LONG TERM. A MAV/MOS BLEND WITH SOME ADJUSTMENTS WAS USED THROUGH THE SHORT TERM FOR TEMPERATURES. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... WAVES OF LOW PRESSURE RIDING ALONG THE STALLED FRONTAL BOUNDARY IN OUR VICINITY WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE PERIOD ALONG WITH HUMID CONDITIONS. TEMPERATURES SHOULD RUN SLIGHTLY BELOW NORMAL. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... DEVELOPING LOW PRESSURE OVER THE MID ATLANTIC WILL HELP SPREAD CLOUDS AND -SHRA THROUGH LATE AFT AND EVENING ACROSS THE NYC AREA TERMINALS. CONVECTIVE THREAT WILL INCREASE THIS AFT AS THE LOW APPROACHES AND THE ATMOSPHERE DESTABLIZES. HIGHEST THREAT REMAINS WEST OF NYC AREA EARLY ON BUT INCLUDED A TEMPO GROUP FOR CONVECTIVE SHRA 22Z-01Z FOR NYC TERMINALS AS SUGGESTED BY THE HRRR WRF MODEL. CONFIDENCE FOR TSRA IS LOW-MDT OVERNIGHT AS ATMOSPHERE REMAINS UNSTABLE SO INCLUDED CB GROUP AS APPROPRIATE. SE WINDS ARE EXPECTED TO BECOME MORE SW LATER THIS AFTERNOON. SOUND BREEZE AFFECTING KLGA EARLIER HAS BEEN REPLACED WITH SYNOPTIC FLOW. OUTLOOK FOR 18Z SAT THROUGH TUE... SLOW MOVING UPPER LEVEL LOW WILL SPIN OVER THE GREAT LAKES THROUGH MON. MAINLY VFR BUT PERIODS OF SUB-VFR ARE POSSIBLE IN SHOWERS/TSTMS. && .MARINE... LIGHT WINDS AND RELATIVELY LOW SEAS THROUGH TODAY. OCEAN SWELLS WILL RUN ABOUT 3 FT. THUNDERSTORMS LATER THIS AFTERNOON MAY PRODUCE GUSTY WINDS AND LOCALLY ROUGH SEAS. A DEVELOPING COASTAL SYSTEM MAY BRING SMALL CRAFT CONDITIONS TO THE WATERS SATURDAY. WIND GUSTS OF 25 TO 30 KTS ARE POSSIBLE...ALONG WITH ROUGH SEAS ON OPEN OCEAN WATERS. WILL HAVE TO FURTHER ASSESS THE DEVELOPMENT OF THIS SYSTEM BEFORE ISSUING ANY PRODUCTS...BUT THE BEST CHANCES FOR SMALL CRAFT CONDITIONS WILL BE SATURDAY. THE SYSTEM PULLS AWAY BY SATURDAY AFTERNOON...BUT LEAVES GUSTY SW WINDS IN ITS WAKE THROUGH SATURDAY NIGHT. WINDS WILL BE LIGHT FOR THE REMAINDER OF THE WEEKEND AND EARLY NEXT WEEK. && .HYDROLOGY... RAIN LATE THIS AFTERNOON THROUGH SATURDAY MORNING EXPECTED TO RANGE FROM ONE HALF INCH TO 1 INCH. OUTSIDE OF THE INFLUENCE OF STRONG THUNDERSTORMS...HIGHER AMOUNTS WILL BE GENERALLY OVER THE EASTERN SECTIONS OF THE TRI-STATE AREA AND MAY EXCEED AN INCH. THERE IS SOME UNCERTAINTY WITH THE FORECAST RAIN AMOUNTS...AND THERE MAY BE LOCALLY OVER AN INCH OF RAINFALL ALSO DUE TO STRONG THUNDERSTORMS THAT MAY OCCUR LATE THIS AFTERNOON AND EVENING. MINOR SMALL STREAM AND URBANIZED FLOODING EXPECTED TO BE THE BIGGEST HYDROLOGIC IMPACT...BUT BIGGER IMPACTS WILL STILL NEED TO BE MONITORED FOR. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...JST SHORT TERM... LONG TERM... AVIATION...IRD MARINE...BS HYDROLOGY...JC
Hazardous weather outlook, Jul 17, 4:28 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 428 AM EDT FRI JUL 17 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-181000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 428 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS THE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-355-181000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 428 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS THE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ350-353-181000- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- 428 AM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:14 AM EDT | Dense Fog Advisory | OKX | Orange, Putnam, Rockland, Westchester | 2 hr |
| Jul 17, 2:40 PM EDT | Severe Thunderstorm Warning | OKX | Rockland, Westchester | 50 min |
| Jul 17, 3:11 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 49 min |
| Jul 17, 3:15 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 45 min |
| Jul 17, 3:44 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 46 min |
Nearby
Flash Flood Warnings in New York, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.